Illinois, 2017

Hail and Damaging Wind in Illinois, July 16, 2017

July 16, 2017 · NWS ILX · 2 events in 2 counties and zones

A weak cold front interacted with a highly unstable and weakly sheared environment to trigger scattered strong to severe thunderstorms across central Illinois during the late afternoon and early evening of July 16th. One cell produced golfball-sized hail near Sullivan in Moultrie County while another downed a few tree branches near Sigel in Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak cold front interacted with a highly unstable and weakly sheared environment to trigger scattered strong to severe thunderstorms across central Illinois during the late afternoon and early evening of July 16th. One cell produced golfball-sized hail near Sullivan in Moultrie County while another downed a few tree branches near Sigel in Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 16, 1:32 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 16, 1:32 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
232 PM CDT Sun Jul 16 2017

.SHORT TERM...(This evening through Monday)
ISSUED AT 232 PM CDT Sun Jul 16 2017

Cold front is dropping southward early this afternoon and has
recently cleared Galesburg and Peoria. Clusters of thunderstorms
are developing over southeast Iowa and central Illinois just ahead
of the front, in an area where CAPE's have reached 3500-4000 J/kg.
With freezing levels above 14kft, large hail may have a hard time
making it to the surface, but some storms may pulse up enough for
some brief hail/wind threats. The front should be near I-72 toward
6-7 pm and be south of I-70 after sunset, so the threat of storms
will diminish from north to south following the passage of the
front.

High pressure will move across the Midwest on Monday, with a brief
period of less humid air to enjoy, before the heat wave arrives.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 232 PM CDT Sun Jul 16 2017

Main concern remains with the extended period of heat beginning on
Tuesday, followed by any potential ridge-rider MCS's late in the
week.

Not much change in the setup for this week, as the heat dome
spreads eastward. No headlines planned yet as the more juicy air
is a bit slower to arrive, with heat index values above 100
degrees appearing more likely beginning on Wednesday. Highs in the
mid 90s most likely everywhere by Wednesday and likely over the
southwest half of the CWA on Thursday.

Core of the upper level high starts to shift into the southeast
U.S. Thursday night, which would allow more of the MCS type
activity along the periphery of the ridge to impact our area. With
this concern, the northeast half of the CWA will be subject to
more in the way of clouds and precipitation late week, which would
keep temperatures down some. Both the GFS and ECMWF models favor
that area being close to the MCS track Thursday night and Friday,
although the GFS shifts it a bit further south by Friday night.
The two models start getting well out of sync during the weekend,
as the GFS is more aggressive in pushing a cold front through on
Saturday. Meanwhile, the latest ECMWF MOS guidance keeps highs
well into the 90s. Thus, confidence in the weekend forecast is
lower than usual.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jul 16 2017

Area of MVFR ceilings pushing south into central Illinois behind a
cold front at midday, and has reached KPIA. Some modification in
heights is taking place though, and will limit the MVFR conditions
to KPIA/KBMI for the first few hours of the forecast. Scattered
storms expected to start firing soon along the front, and have
mentioned about a 3-hour VCTS period at all sites as the front
passes. Behind the front, some clearing will try to take place.
However, areas around KCMI will hold on to the lower level
moisture longer, and there is some potential for ceilings to dip
below 3,000 feet again toward sunrise.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Jul 16, 3:06 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Sun Jul 16 2017

ILZ027>031-037-038-171100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
406 PM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will develop beginning on Tuesday, and
lasting much of the week. Heat index values of 100 to 105 degrees
are likely Wednesday through Friday.

A few thunderstorms will be possible as early as Thursday, but
better chances of storms are expected on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Lawrence-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-
Schuyler-Scott-Shelby-Vermilion-
406 PM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area into the
evening hours, diminishing north of I-72 before early evening and
near I-70 by mid to late evening. Some storms may become strong
to severe, producing locally damaging wind gusts and hail, with
the main threat before sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions are expected to develop Tuesday, and
continue into the weekend. Heat index values of 100 to 110 degrees
are likely Wednesday and Thursday, and may be that high south of
I-72 into the weekend.

Scattered thunderstorms are possible this weekend, but it is
still too early to determine the threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through early evening.

Geelhart

In the hours before

Local storm report, Jul 16, 2:19 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FUNNEL CLOUD     NEW HOLLAND             40.18N 89.58W
07/16/2017                   LOGAN              IL   PUBLIC

&&

SBAKER
Special weather statement, Jul 16, 2:24 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
324 PM CDT SUN JUL 16 2017

ILZ036-037-040>042-047-048-051-162315-
Logan-Tazewell-Sangamon-Mason-Menard-Schuyler-Cass-Fulton-
324 PM CDT SUN JUL 16 2017

...FUNNEL CLOUDS SIGHTED OVER WEST CENTRAL AND CENTRAL ILLINOIS...

A funnel cloud was reported near New Holland this afternoon. A weak
frontal boundary was located over west central Illinois, which will
be the focus for possible other storms.

Atmospheric conditions exist across the area today that favor the
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud may develop. Once the
rain begins, the funnel cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.

LAT...LON 4028 9078 4028 9045 4060 9044 4048 9012
      4033 8931 3992 8934 4002 9034 4027 9079

Goetsch
Local storm report, Jul 16, 3:39 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FUNNEL CLOUD     2 N CHATHAM             39.70N 89.70W
07/16/2017                   SANGAMON           IL   TRAINED SPOTTER

&&

SBAKER
Special weather statement, Jul 16, 4:23 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
523 PM CDT SUN JUL 16 2017

ILZ051-162315-
Sangamon-
523 PM CDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANGAMON COUNTY
UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Illiopolis, Mechanicsburg,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Dawson,
Buffalo, Berry, Clear Lake and Capital Airport.

This includes the following highways...
 Interstate 55 between mile markers 89 and 104.
 Interstate 72 between mile markers 95 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 8944 3993 8941 3992 8940 3992 8922
      3982 8922 3982 8925 3977 8931 3977 8936
      3974 8939 3975 8942 3971 8942 3969 8970
      3987 8974
TIME...MOT...LOC 2223Z 259DEG 26KT 3980 8962

Bak
Local storm report, Jul 16, 4:41 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             SPRINGFIELD             39.78N 89.64W
07/16/2017  M0.25 INCH       SANGAMON           IL   TRAINED SPOTTER

            SOUTH PART OF SPRINGFIELD, CORNER OF MCARTHER AND
            INTERSTATE 72.

0530 PM     TSTM WND GST     SPRINGFIELD             39.78N 89.64W
07/16/2017  M40 MPH          SANGAMON           IL   TRAINED SPOTTER

            WESTERN PART OF CITY, JEFFERSON AND VETERANS.

&&

GOETSCH

The radar

The Lincoln radar (KILX), 124 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 16, 5:03 PM CST to 5:08 PM CST
Where
Shelby County, 1 mi N of Sigel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.234, -88.500

Numerous 4 to 6-inch diameter tree branches were blown down.

Hail, Moultrie

When
July 16, 6:30 PM CST to 6:35 PM CST
Where
Moultrie County, 1 mi N of Sullivan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.614, -88.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708427, 708426.